Alert archive / Nevada / Flash Flood Warnings in 2008

Flash Flood Warning 11, NWS Las Vegas, NV

July 12, 2008Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 12, 2008, 8:03 PM PDT for Lincoln County, Nevada. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 8:03 PM PDT (03:03 UTC)
Expired
Jul 12, 2008, 9:31 PM PDT
In force
88 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 156 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.1 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 130304
FFWVEF
NVC017-130500-
/O.NEW.KVEF.FF.W.0011.080713T0303Z-080713T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
803 PM PDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 1000 PM PDT.

* AT 759 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER LINCOLN 
  COUNTY...ESPECIALLY IN AND NEAR ELGIN. THESE STORMS WERE MOVING 
  WEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...ELGIN.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

LAT...LON 3750 11469 3748 11435 3721 11449 3718 11482

$$

MORGAN
2 follow-up statements
936 
WGUS75 KVEF 130354
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
852 PM PDT SAT JUL 12 2008

NVC017-130500-
/O.CON.KVEF.FF.W.0011.000000T0000Z-080713T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
852 PM PDT SAT JUL 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT FOR
CENTRAL LINCOLN COUNTY...

AT 850 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS 
LOCATED 20 MILES SOUTHWEST OF ELGIN...OR 13 MILES SOUTHEAST OF 
ALAMO...MOVING WEST AT 15 MPH. RADAR ESTIMATED THAT TWO INCHES OF 
RAIN HAD FALLEN 13 MILES SOUTHWEST OF ELGIN...AND FLOODING WAS 
LIKELY OCCURRING THERE.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY
FLOWING WATER CAN CARRY VEHICLES AWAY.

LAT...LON 3750 11469 3748 11435 3721 11449 3718 11482

$$

MORGAN
880 
WGUS75 KVEF 130431
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
929 PM PDT SAT JUL 12 2008

NVC017-130439-
/O.CAN.KVEF.FF.W.0011.000000T0000Z-080713T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
929 PM PDT SAT JUL 12 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL LINCOLN
COUNTY...

AT 927 PM PDT...RADAR SHOWED THAT THUNDERSTORMS OVER LINCOLN COUNTY 
HAD WEAKENED. THE SHERIFFS OFFICE HAD RECEIVED NO REPORTS OF 
FLOODING AS OF 925 PM...AND THE THREAT OF FLOODING WAS DECREASING. 
THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3750 11469 3748 11435 3721 11449 3718 11482

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:15 PM PDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 12, 3:15 PM PDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT SAT JUL 12 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH MONSOONAL
MOISTURE IN PLACE OVER MUCH OF THE REGION TO PRODUCE SCATTERED
THUNDERSTORMS THROUGH THE WEEKEND AND EARLY NEXT WEEK...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. STORM COVERAGE GRADUALLY
DECREASES BY THE MIDDLE OF NEXT WEEK AS DRIER SOUTHWEST FLOW
DEVELOPS.
&&

.SHORT TERM...INVERTED TROUGH OVER THE AREA PROGGED TO MOVE VERY
LITTLE THROUGH MONDAY BUT DOES WEAKEN WITH TIME. MOIST AND UNSTABLE
AIR MASS WILL REMAIN IN PLACE DURING THIS TIME AS THERE WILL BE
NOTHING TO FLUSH THE MOISTURE OUT WHILE THE TROUGH REMAINS IN PLACE.
AS A RESULT...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO CONTINUE
THROUGH MONDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. MAXIMUM
TEMPERATURE FORECASTS WILL BE TRICKY DEPENDING ON WHERE BREAKS IN
CLOUDS ARE WHICH WILL BE DIFFICULT TO FORECAST. GENERALLY WENT CLOSE
TO MOS GUIDANCE TEMPS.

.LONG TERM...MADE VERY LITTLE CHANGE TO THE EXISTING FORECAST WITH
MODELS SHOWING GOOD CONTINUITY IN THE EXTENDED. WITH CURRENT WEATHER
PRESSING...WILL POST THE PREVIOUS LONG TERM DISCUSSION...WHICH
DETAILS THE SITUATION WELL. /PREV DISCUSSION/ GENERALLY KEPT HIGHER
POPS OVER THE SOUTHEASTERN THIRD OF THE CWA WITH A GRADUAL DECREASE
TOWARD THE NORTHWEST. WINDS ALOFT WILL REMAIN FAIRLY WEAK WHICH WILL
HELP TO KEEP THE RISK OF FLASH FLOODING A MAIN CONCERN. MODELS ARE
SHOWING AN UPPER LEVEL TROUGH DIGGING DOWN THE COAST LATE IN THE
WEEK WHICH WILL HELP TO DRY THINGS OUT FROM WEST TO EAST.
HOWEVER...LATEST GFS IS HAVING A HARD TIME REMOVING THE DEEPER
MOISTURE FROM THE EASTERN PORTIONS OF THE CWA AND IS SHOWING A
FAIRLY SHARP MOISTURE BOUNDARY CUTTING THROUGH THE CWA. DOES NOT
LOOK LIKE MOISTURE WILL SCOUR COMPLETELY FROM THE EASTERN
ZONES...BUT AREA TO THE WEST WILL SHOW A GRADUAL DRYING TREND. &&

.AVIATION...FOR MCCARRAN...THUNDERSTORM DEVELOPMENT IN SURROUNDING
AREAS IS REALLY STARTING TO PICK UP RIGHT NOW...BUT STILL FEEL THAT
BEST CHANCE FOR THUNDERSTORMS IN THE VALLEY WILL BE VERY LATE THIS
AFTERNOON AND INTO THE EVENING. MOST STORMS THAT HAVE DEVELOPED
NEARBY TODAY HAVE NOT RESULTED IN SEVERE SURFACE WINDS....WITH THE
LOWER ATMOSPHERE BEING SO MOIST. THEREFORE MICROBURST/DOWNBURST
POTENTIAL IS MINIMAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO
PERSIST INTO THE EVENING...THEN BECOME VERY ISOLATED OVERNIGHT.
EXPECT A REPEAT OF CONVECTIVE ACTIVITY ACROSS THE AREA TOMORROW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 12, 6:05 AM PDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 AM PDT SAT JUL 12 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-130700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
605 AM PDT SAT JUL 12 2008 /605 AM MST SAT JUL 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SUBSTANTIAL MOISTURE OVER MUCH OF THE REGION WILL COMBINE WITH AN
UPPER LEVEL IMPULSE TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. IN ADDITION TO DANGEROUS
LIGHTNING AND POSSIBLY STRONG WINDS...THE POTENTIAL FOR HEAVY RAIN
COULD PRODUCE ISOLATED FLASH FLOODING OVER THE MOJAVE DESERT REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE REGION
SUNDAY THROUGH EARLY IN THE WEEK. THE MAIN HAZARD WILL CONTINUE TO
BE ISOLATED FLASH FLOODING. A DRY SOUTHWEST FLOW IS FORECAST TO
DEVELOP TUESDAY LEADING TO DECREASING THUNDERSTORM COVERAGE WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IN SOUTHERN NEVADA AND
NORTHWEST ARIZONA. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

ADAIR

In the hours before

Local storm report, Jul 12, 2:45 PM PDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      HUALAPAI PEAK           35.07N 113.90W
07/12/2008                   MOHAVE             AZ   PARK/FOREST SRVC

            WATER...MUD AND ROCKS WERE CROSSING THE ROAD AT THE
            ENTRANCE TO THE PARK.

&&

FUI
Local storm report, Jul 12, 3:23 PM PDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      GOLDEN VALLEY           35.22N 114.22W
07/12/2008                   MOHAVE             AZ   LAW ENFORCEMENT

            WEST CHINO DRIVE CLOSED DUE TO FLOODING BETWEEN NORTH
            ESTRELLA ROAD AND MILKY WAY.

&&

FUI
Local storm report, Jul 12, 6:56 PM PDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
656 PM PDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      11 S GOLDFIELD          37.54N 117.23W
07/12/2008                   ESMERALDA          NV   LAW ENFORCEMENT

            WATER...MUD...DEBRIS AND BOULDERS CROSSING U.S. 95 AT
            MILE MARKER 7.

0603 PM     TSTM WND GST     TWENTYNINE PALMS        34.14N 116.07W
07/12/2008  M62.00 MPH       SAN BERNARDINO     CA   ASOS

&&

FUI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:19 PM PDTSevere Thunderstorm WarningVEFEsmeralda26 min
Jul 12, 6:38 PM PDTFlash Flood WarningVEFEsmeralda2 hr
Jul 12, 6:38 PM PDTFlash Flood WarningVEFNye4 hr
Jul 12, 7:43 PM PDTAreal Flood AdvisoryVEFClark, Nye2 hr
Jul 12, 10:14 PM PDTSevere Thunderstorm WarningVEFClark31 min
Jul 13, 4:24 AM PDTFlash Flood WatchVEFClark, Esmeralda, Nye17 hr
Jul 13, 12:49 PM PDTFlash Flood WarningVEFClark116 min
Jul 13, 1:31 PM PDTFlash Flood WarningVEFClark, Nye71 min
Jul 13, 2:51 PM PDTAreal Flood AdvisoryVEFClark87 min

Nearby

Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.